Economics at your fingertips  

Credit market imperfection, minimum investment requirement, and endogenous income inequality

George Vachadze ()

Journal of Mathematical Economics, 2018, vol. 76, issue C, 62-79

Abstract: The main goal of this paper is to describe an endogenous feedback mechanism through which imperfection in the credit market may amplify income inequality. When entrepreneurs are subject to a minimum investment requirement and entrepreneurs’ future revenue is not fully pledgeable for debt repayment, then the highest interest rate entrepreneurs can credibly offer to depositors depends not only on the marginal product of capital but also on entrepreneurs’ net wealth. This dependence creates an entrepreneurial rent which has both direct and indirect impacts on income inequality. On the one hand, entrepreneurial rent magnifies income inequality because it changes the balance between marginal product on capital (collected by entrepreneurs) and the interest rate (collected by depositors) and alters young agents saving decision. Entrepreneurial rent indirectly affects the labor income inequality because it distorts young agents’ labor supply decision and thus indirectly affects labor income earned by borrowers and lenders. Under some configuration of parameter values, the model predicts a Kuznets curve, i.e., an inverted-U relationship between per capita income and income inequality.

Keywords: Credit market imperfection; Income inequality; Kuznets curve (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-10-31
Handle: RePEc:eee:mateco:v:76:y:2018:i:c:p:62-79